Magnesium Deficiency and Proton-Pump Inhibitor Use: A Clinical Review.
The association of proton-pump inhibitor (PPI) use and hypomagnesemia has garnered much attention over the last 5 years. A large body of observational data has linked chronic PPI use with hypomagnesemia, presumably due to decreased intestinal absorption and consequent magnesium deficiency. However, despite the increasing prevalence of this highly popular class of medicine, and despite potential significant risks associated with magnesium depletion, including cardiac arrhythmias and seizures, there are no well-designed studies to delineate the nature of this observed association. Consequently, providers must use best judgment to inform clinical decision making. This review summarizes the current body of evidence linking PPI use with hypomagnesemia, acknowledges the possibility of significant residual confounding in the observational data, explains potential physiologic mechanisms, and offers clinical recommendations.
All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.
Your Privacy Choices